Texas, 2021

Drought in Texas, April 1 to 30, 2021

April 1 to 30, 2021 · NWS AMA · 1 event in 1 county or zone

During the month of April, less than 25 percent of normal rainfall occurred in most areas adding to long term deficits. Some Beneficial rain did occur across the southeast Texas Panhandle in March and April leading to some modest improvements in a few areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the month of April, less than 25 percent of normal rainfall occurred in most areas adding to long term deficits. Some Beneficial rain did occur across the southeast Texas Panhandle in March and April leading to some modest improvements in a few areas. Farmers and ranchers especially in Cimarron County in OK and Deaf Smith and Randall County in Texas were still struggling with soil moisture being short to very short in areas of severe to exceptional drought. Winter wheat was in poor to good condition. Some farmers were starting to run pivots in hopes to salvage some winter wheat. Very dry and windy conditions during the month of April left some fields in poor condition. Supplemental feeding continued for cattle with some livestock able to graze wheat not worth harvesting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 11:38 PM CST, 23 minutes earlier.

Area forecast discussion, Mar 31, 11:38 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1238 AM CDT Thu Apr 1 2021

.AVIATION...06z TAF Cycle...

VFR conditions are expected to prevail through the period with
very few clouds. Southeasterly winds will become southwesterly
later this morning, increasing and becoming gusty by late
morning. A few gusts around 30 knots will be likely through this
afternoon before tapering off this evening.

Ward

&&

.PREV DISCUSSION... /Issued 647 PM CDT Wed Mar 31 2021/

AVIATION...
For the 00Z TAFs, winds will become south to southwest, increase
and become gusty by late Thursday morning at the terminal sites as
the pressure gradient tightens in response to a deepening surface
trough of low pressure over eastern Colorado and eastern New
Mexico. Little to no cloud cover is also expected during this fcst
cycle.

02

PREV DISCUSSION... /Issued 239 PM CDT Wed Mar 31 2021/

SHORT TERM (Today through Thursday night)...

No significant weather is expected during this time. Clear skies
are expected until tomorrow night when we could see some high
clouds start to infiltrate into the region. Tomorrow will be on
the breezy side, and this will result in elevated fire weather
conditions in the western zones where a combination of receptive
fuels and dry conditions will exist.

In the upper levels, a cut-off low is present over the Pacific
Ocean west of Baja California, while a long wave trough is evident
over much of the CONUS. This has resulted in westerly to
northwesterly flow aloft over the Panhandles. With no moisture
present, this will bring about clear skies through at least the
next 24 hours. By tomorrow, the cut-off low will get absorbed into
the mean flow, while the long wave trough pushes over the eastern
CONUS becoming more amplified. The response at the surface
tomorrow will be a lee low developing with increase in the
pressure gradient field across the Panhandles. Additionally, low
level lapse rates will be conducive for efficient afternoon
mixing of stronger wind speeds aloft. All that said, we should
have wind speeds of 20-30 mph with gusts around 30-40 mph tomorrow
afternoon. Given the RH values around 15-20 percent mid afternoon
and the state of the fuels in the west, we will be looking at the
threat for elevated fire weather concerns Thursday afternoon.
Tomorrow night, Pacific moisture will advect in ahead of the upper
disturbance as it enters the Desert Southwest, we will see an
increase in high clouds start to infiltrate in Thursday night as
we switch to more westerly flow aloft.

Guerrero

LONG TERM...Friday through Tuesday

Upper ridge to build in over the Panhandles Friday as a closed
upper low tracks eastward across the southwestern states. The
closed upper low weakens into an open wave Friday evening and
Friday night and then tracks across the Panhandles and West Texas
Saturday. Although some very isolated precip could be possible
Friday night, more likely that the precip will remain south of the
forecast area as closed upper low redevelops over the Permian
Basin by late Saturday. Upper ridge builds back over the
Panhandles once again Sunday The upper ridge shifts east away from
the Panhandles Monday and Tuesday as Pacific Northwest and western
states upper trough approaches the forecast area from the north
and west.

Lee surface trough develops across eastern Colorado and eastern
New Mexico Friday and then deepens by Friday afternoon. Pressure
gradient tightens and results in increasing downsloping
southwesterly surface winds. Surface trough pushes south and east
near the northwest sections of the forecast area Saturday then
retreats back over eastern Colorado and eastern New Mexico again
by late this weekend and early next week. Pressure gradient
tightens up again late this weekend into early next week result in
increased downsloping southwesterly winds. Dry conditions expected
this weekend into early next week along with above normal temps.

Schneider

FIRE WEATHER...

Friday...

Elevated fire weather conditions will be possible across all of
the Panhandles Friday with the possibility for critical fire
weather over the eastern Oklahoma and the northeast Texas
Panhandles. Max RFTIs of 2 to 3 are expected across the Oklahoma
Panhandle and the northeastern and eastern Texas Panhandle with
generally Max RFTI of 1 across the rest of the area. Minimum
afternoon relative humidity values will range from near 16 percent
in the far western Oklahoma Panhandle to between 25 to 30 percent
across the eastern and southern Texas Panhandle. Fuels are
becoming more receptive with the lack of precipitation over the
past few or several days and temperatures climbing up into the 70s
and 80s. Current thinking is that elevated fire weather conditions
most likely for Friday, however cannot rule out critical fire
weather conditions for the northeast Texas and eastern Oklahoma
Panhandles. Confidence in critical fire weather conditions will
certainly increase as fuels continue to dry out and become much
more receptive.

Elevated to critical fire weather conditions expected to develop
once again Monday and Tuesday mainly over the western Oklahoma and
the northwestern Texas Panhandles or across all of the western
Panhandles. Greatest threat expected to be over the western
Oklahoma and northwest Texas Panhandles at this time. Max RFTIs
Monday 2 to 4 across the Oklahoma and northeastern/eastern Texas
Panhandles and then Max RFTIs on Tuesday ranging from 1 to 3
across the southern and eastern Panhandles to 3 to 5 across the
western/northwestern Panhandles. Mainly elevated fire weather
conditions are expected early next week with again the possibility
for critical across the northwestern/western Panhandles.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

7/99
Hazardous weather outlook, Mar 31, 1:56 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
256 PM CDT Wed Mar 31 2021

OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
256 PM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions are possible for
portions of the combined Panhandles Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday through
Tuesday.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Armstrong

When
April 1, 12:01 AM CST to April 30, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Armstrong County had a small portion of the southwest corner in severe drought (D2) which quickly improved to moderate drought (D1) within the first week of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952477.